Is it normal for your elderly parent to be unable to stand up or walk and have slurred speech upon waking up from sleeping in their chair?

Asked by

My 85 year old aunt on more than one occasion has woke up like this from her chair after falling asleep while watching t.v. this last time it happened it scared us both and she is afraid to nap in her chair now. It scared me because when I walked into her room she was as white as a ghost including her lips, which I watched the color come back into as she woke up and tried to talk to me. I have told her many times its cause you are drowsy from waking up, but this last time she couldn't get up alone, could barly pick her feet up to walk and leaned way over her walker cause she couldn't stand up strait. Her speech was slurred and she coyldnt find the words to speak. But after about 10 min of her med routine she was some better, and after getting her ready for bed she seemed almost back to normal. I have worked in nursing home and not come across quite this but then again they always were put to bed soon after supper. Just wondering if other people who take care of someone at home experiences this and if it is normal and nothing to worry about thanks:0)

Answers 1 to 10 of 21
Top Answer
I believe she should be evaluated for mini-strokes. It could be small warning signs of something more serious developing.

Ruth
Is she drinking enough water? A nurse told us that dehydration can cause the blood pressure to drop dramatically when Mom stands up.
My 84 year old mother experiences the exact same symptoms upon awakening from a night's sleep,only more severe. She and my 87 yr old dad live alone and he has mobility problems so each time he has called 911and had the ambulance takes her to the emergency room. She has been hospitalized 10 times in the last year. She has had every test possible and no definitive diagnosis. The doctors suspect Atrial Flutter but have never been able to see an actual episode. She has not experienced any symptoms (and has not been back to the hospital)since going on a medication to control her heart rythm last September. In addition to the heart medication, she was prescribed coumadin to help her avoid a stroke, one of the risks of atrial flutter. So far, she's doing much better. Good luck in finding an answer to your aunt's symptoms.
Please take her to her doctor. It sounds like 'mini-strokes' and can lead to a epic stroke if left untreated. She should be evaluated, medications checked, and perhaps even 'observed'. An 'overnight' stay might create the same problem condition and the doctors would be able to check her immediately. This website may provide you with more information. Compare it to your aunt/mothers symptoms.

http://www.strokeassociation.org/STROKEORG/AboutStroke/TypesofStroke/TIA/TIA-Transient-Ischemic-Attack_UCM_310942_Article.jsp

If it isn't a T.I.A. it could be a blood-pressure problem, or any other number of things. Only a doctor can make that assessment. God Bless.
My guess, and I'm no doctor, is that the oxygenated blood getting to her brain is too low in volume or too low in oxygen to let her brain work properly. The paleness suggests both. Take her back to the doctor, and wish the doctor luck getting the diagnosis right. Doctors do the best they can, but they don't know everything and cannot get it right on the first try all the time. Exercise some patience and be there for your loved one to the extent that you can. Good luck. God Bless you for being there when you're "all she's got."
Sorry, not normal .I'll bet she's not elevating her legs or reclining when she sleeps though.at 85, her heart may not be pumping very effectively and GRAVITY will cause pooling of blood in lower extremities and away from VITAL ORGANS ,such as the BRAIN. It's also possible that she had a heart attack or a stroke. Try to get her evaluated by an RN or MD and if she takes another nap,elevate those legs and see if you don't see a big difference.( P.S., Why did you put "them" to bed soon after supper ?").D.
Dear all, tried to send you a hug,but link didn't work. Good luck and God Bless,D.
i agree- go to the doctor- it could have something to do with the medications-
also eating enough,drinking enough water,-
be patient, because this is difficult to figure out-
usually a combination of things-
just be careful of what meds are recommended-
sometimes the side effects are worse than the disease-
everyone reacts differently-
It is difficult ,for everyone
god bless...and try and be calm-if u can- it helps-
so often body language is read, even if comprehension and
language is off.
My mother did the same thing so I immediately took her to the ER and by time we got there she was fine. They diagnoised her with having a mini-stroke after not finding anything else wrong. I believe this can be a very common occurance in the elderly...
Sleeping sitting up is obviously a cause for this as well. My mom has the same reaction if she has fallen asleep in a funny position on the couch. It is all of the blood not circulating right. Does she have to sit in this chair or some other recliner or bed with elevation may help the situation.

Share your answer

Please enter your Answer

Ask a Question

Reach thousands of elder care experts and family caregivers
Get answers in 10 minutes or less
Receive personalized caregiving advice and support